DEAR DR. ROACH: My husband is tired all the time. He functions, but frequently has to sit to recoup his energy, even after a shower.
He is diabetic and has been for over 10 years. He does not take insulin and manages to keep his A1C within 7.1 to 6.9. He weighs 207 pounds, and he’s 6 feet, 1 inch tall and 75 years old.
His bloodwork always comes back normal, and a nuclear stress test came back negative. We have discussed this chronic fatigue with our family doctor. His only explanation is possibly low testosterone (the low end of normal).
We know that some if not all of his medications list fatigue as a side effect, but we cannot persuade our doctor to do further tests. My husband does have an appointment with a cardiologist in May for a consultation and any suggestions, and also a checkup in six months with our family doctor.
My concern is his medications and the fact that they are generic. I have read many stories about generic drugs and problems with their effectiveness. — J.C.
ANSWER: Fatigue, which is the sensation of feeling tired, is a nonspecific symptom and a complaint that’s commonly heard by general doctors. It can be related to many diseases, as disparate as multiple sclerosis to heart failure, anemia to depression, and chronic infection to sleep disturbances. However, your husband notes a severe intolerance to exertion, which makes me suspect systemic exertion intolerance disorder, also called myalgic encephalomyelitis or chronic fatigue syndrome.
Poor sleep, difficulty thinking or concentrating, and having worse symptoms with standing also go along with this diagnosis. There is yet no lab test for confirmation. The diagnosis is made after considering other causes, and testing for those that make sense after a careful history and exam.
Diabetes, when not well controlled, may lead to chronic fatigue. I’m not so concerned with generic medications as I am about too many or the wrong ones, so a careful review of medications is appropriate.
I have previously recommended a graded exercise program for this condition; however, the study that led to this recommendation had several significant issues; many people will actually have worsening of their post-exercise fatigue, so exercise must be used very cautiously and on an individualized basis. Cognitive behavioral therapy has had some benefit, but we desperately need better treatments.
DEAR DR. ROACH: In a recent column, you said that using peroxide in the ear is a bad home remedy. Would you please expand on this subject? My children grew up with me using peroxide to clean excessive wax from their ears, and they now use the same remedy on my grandchildren.
ANSWER: Most earwax does not need to be removed. It should be removed only when there are symptoms (such as poor hearing, ear pressure or pain, and sometimes itchiness or dizziness), and when it is clear that the symptoms are coming from excess earwax. This requires a look in the ear, since similar symptoms may come from infection.
Hydrogen peroxide is too harsh to put on skin. Doctors may use it to irrigate the ear canal while looking into the ear, but it is diluted, usually 1:10. Over-the-counter earwax preparations, such as carbamide peroxide, may also be recommended once the diagnosis is clear.
Dr. Roach regrets that he is unable to answer individual questions, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu.
© 2021 North America Synd., Inc.
All Rights Reserved